Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 74, NWS Jackson, KY

June 15, 2007Bell County, Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 15, 2007, 4:18 PM EDT for Bell County, Knox County, Kentucky. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2007, 4:18 PM EDT (20:18 UTC)
Expired
Jun 15, 2007, 5:15 PM EDT
In force
57 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bell County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:30 PM EDTHAIL 1Barbourville, KYQUARTER SIZED HAIL OCCURRING AT THE EMERGENCY MANAGEMENT OFFICE
Jun 15, 4:35 PM EDTHAIL 1Barbourville, KYMEDIA REPORT OF HAIL A LITTLE LARGER THAN QUARTERS
Jun 15, 4:45 PM EDTHAIL 0.88Barbourville, KY1-2 INCHES OF ICE COVERING THE GROUND
Jun 15, 4:45 PM EDTHAIL 1Barbourville, KYHAIL PILING UP ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 152018
SVRJKL
KYC013-121-152115-
/O.NEW.KJKL.SV.W.0074.070615T2018Z-070615T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT FRI JUN 15 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BELL COUNTY IN SOUTHEAST KENTUCKY
  EASTERN KNOX COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 515 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HINKLE...OR 4 MILES NORTHEAST OF BARBOURVILLE...AND MOVING SOUTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIMYAR AND ARTEMUS BY 425 PM EDT...
  FLAT LICK...OLD FLAT LICK...AVIS AND BRUSH CREEK BY 430 PM EDT...
  TROSPER BY 440 PM EDT...
  FOURMILE...WARREN AND KAYJAY BY 445 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3699 8375 3693 8396 3659 8383 3659 8371
      3667 8355

$$

DUSTY
2 follow-up statements
000 
WWUS53 KJKL 152033
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT FRI JUN 15 2007

KYC013-121-152115-
/O.CON.KJKL.SV.W.0074.000000T0000Z-070615T2115Z/
KNOX KY-BELL KY-
433 PM EDT FRI JUN 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL BELL AND EASTERN KNOX COUNTIES...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED NEAR BARBOURVILLE...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOURMILE...TROSPER AND BLANCHE BY 445 PM EDT...
  CARY AND ARJAY BY 450 PM EDT...
  WALLSEND BY 455 PM EDT...
  PINEVILLE...WASIOTO...INGRAM AND STRAIGHT CREEK BY 500 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN BARBOURVILLE  
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3699 8375 3693 8396 3659 8383 3659 8371
      3667 8355

$$

DUSTY
000 
WWUS53 KJKL 152113
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT FRI JUN 15 2007

KYC013-121-152122-
/O.EXP.KJKL.SV.W.0074.000000T0000Z-070615T2115Z/
KNOX KY-BELL KY-
512 PM EDT FRI JUN 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELL AND EASTERN KNOX
COUNTIES EXPIRES AT 515 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE DIMINISHED IN INTENSITY 
AND ARE NO LONGER SEVERE.

LAT...LON 3699 8375 3693 8396 3659 8383 3659 8371
      3667 8355

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:06 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 15, 4:06 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT FRI JUN 15 2007

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED
SEVERE THUNDERSTORMS FIRED UP SOUTH OF THE HAL ROGERS PARKWAY. MOST
OF THE STRONG CELLS WERE IN MCREARY...WHITLEY...KNOX...BELL AND
HARLAN COUNTIES. THE LARGEST HAIL REPORTED WAS NICKEL SIZED...HOWEVER
THIS WAS WEST OF THE STRONGEST CORE. ONE SPOTTER NEAR PI NEVILLE
REPORTED RECEIVING PEA SIZED HAIL FOR ONE HALF HOUR THAT COVERED THE
GROUND AND DITCHES HAD FILLED WITH WATER. A SPOTTER IN BELL COUNTY...
NEAR PI NEVILLE...REPORTED RECEIVING 1.55 INCHES OF RAIN IN FORTY FIVE
MINUTES AND ANOTHER SPOTTER AT PINE MOUNTAIN REPORT 1.5 INCHES OF
RAIN IN 20 MINUTES. AS SUCH...WE ISSUED A FLASH FLOOD WARNING. PINE
MOUNTAIN ALSO REPORTED ONE HALF HOUR OF PEA SIZED HAIL THAT WAS
STRIPPING LEAVES OFF OF TREES AND DOWNED SOME SMALL BRANCHES DOWN.
UNFORTUNATELY...SOME OF THE STRONGEST CELLS WERE IN REMOTE AREAS AND
REPORTS WILL BE HARD TO GET. THIS ACTIVITY WILL CONTINUE SHIFTING TO
THE SOUTH AND WILL BE OUT OF THE AREA BY 8 PM.

TOMORROW WILL STILL BE A BIT UNSTABLE...HOWEVER IT SHOULD BE DRY
ENOUGH SO ONLY SCATTERED CUMULUS WILL BE FORMING IN THE AFTERNOON
AND NO SHOWERS ARE EXPECTED. THINGS WILL THEN REMAIN DRY THROUGH THE
REST OF THE PERIOD. MADE ONLY MINOR TWEAKS THE THE FORECAST THROUGH
SUNDAY NIGHT.

.LONG TERM.../FRIDAY NIGHT THROUGH FRIDAY/...UPDATED
LATEST GUIDANCE CONTINUES TO ADVERTISE FRONT WILL ENTER THE AREA
FROM MID WEEK ON.  THIS BOUNDARY WILL LIKELY NOT PUSH AS FAR SOUTH
AS THE MODELS SUGGEST BUT STILL WILL BE A WEATHER MAKER FOR EASTERN
KENTUCKY.  KEPT SLIGHT CHANCE POPS TUESDAY AS MOISTURE INCREASES
AHEAD OF FRONT.  CHANCE POPS WERE THEN CARRIED FOR THE REST OF THE
PERIOD AS FRONT WILL LIKELY BE NEAR THE AREA AND MOISTURE SHOULD BE
PLENTIFUL.  STAYED PRETTY CLOSE TO THE MEX NUMBERS FOR TEMPERATURES.

&&

.AVIATION.../18Z TO 18Z/

BEST CHANCE FOR CONVECTION WILL BE ALONG AND SOUTH OF HWY 80 AND THE
HAL ROGERS PARKWAY THIS AFTERNOON. THIS AREA WILL HAVE BEST LOW LEVEL
MOISTURE AS DEWPOINTS WERE POOLING IN THE VICINITY OF A FAIRLY WELL
DEFINED SURFACE BOUNDARY. VERY DRY AIR ABOVE THE BOUNDARY LAYER
SHOULD KEEP THE COVERAGE ISOLATED...BUT WILL ALSO AID IN THE
DEVELOPMENT OF STRONG DOWNDRAFTS IN ANY STORMS WHICH FORM. HAVE
HANDLED WITH A 3 HOUR VCTS AT SME-LOZ AND JUST CB AT JKL. WILL LIKELY
SEE MVFR MIST AGAIN AT SME/LOZ AND HAVE INCLUDED.

BEYOND 13Z SATURDAY EXPECT JUST SCATTERED CU DEVELOPMENT AT THE TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...JOHNSTONE
AVIATION...JOHNSTONE
Hazardous weather outlook, Jun 15, 4:15 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT FRI JUN 15 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 AM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...
ESPECIALLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. THERE IS A
POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE SEVERE WEATHER...
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY AS A
DEVELOPING STORM SYSTEM MOVES INTO THE OHIO VALLEY.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER LATER THIS
AFTERNOON.

GREIF

In the hours before

Special weather statement, Jun 15, 2:14 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUN 15 2007

KYZ084-151845-
MCCREARY-
214 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MCCREARY COUNTY
THROUGH 245 PM EDT FRIDAY AFTERNOON...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINE KNOT...
MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR STRUNK AROUND 230 PM EDT...HOLLYHILL AROUND
245 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO **** INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

JACOBSON
Special weather statement, Jun 15, 2:14 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUN 15 2007

KYZ084-151845-
MCCREARY-
214 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MCCREARY COUNTY
THROUGH 245 PM EDT FRIDAY AFTERNOON...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINE KNOT...
MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR STRUNK AROUND 230 PM EDT...HOLLYHILL AROUND
245 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

JACOBSON
Local storm report, Jun 15, 2:38 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
238 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             5 E PINEVILLE           36.76N 83.61W
06/15/2007  E0.75 INCH       BELL               KY   TRAINED SPOTTER

&&

TPJ
Local storm report, Jun 15, 2:41 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 E PINEVILLE           36.76N 83.61W
06/15/2007  E0.88 INCH       BELL               KY   TRAINED SPOTTER

&&

TPJ
Special weather statement, Jun 15, 2:54 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EDT FRI JUN 15 2007

KYZ086-116-151930-
CLAY-KNOX-
254 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN CLAY AND NORTHEASTERN
KNOX COUNTIES THROUGH 330 PM EDT FRIDAY AFTERNOON...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRIGHTSHADE...
MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR SALT GUM AROUND 300 PM EDT...SCALF AROUND 305
PM EDT...EROSE AROUND 315 PM EDT...GARDNER AROUND 320 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

RAY
Special weather statement, Jun 15, 3:01 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT FRI JUN 15 2007

KYZ085-151945-
WHITLEY-
301 PM EDT FRI JUN 15 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN WHITLEY COUNTY
THROUGH 345 PM EDT FRIDAY AFTERNOON...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF
KRUPP...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR BOUNTY AROUND 310 PM EDT...BON AROUND 320 PM
EDT...JELLICO CREEK AROUND 325 PM EDT...EMLYN AROUND 330 PM
EDT...AYERS AROUND 335 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:05 PM EDTSevere Thunderstorm WarningJKLBell, Knox25 min
Jun 15, 2:06 PM EDTSevere Thunderstorm WarningJKLWhitley54 min
Jun 15, 2:29 PM EDTSevere Thunderstorm WarningJKLBell, Harlan46 min
Jun 15, 3:18 PM EDTSevere Thunderstorm WarningJKLBell, Harlan57 min
Jun 15, 3:58 PM EDTFlash Flood WarningJKLBell3 hr
Jun 15, 4:42 PM EDTSevere Thunderstorm WarningJKLMcCreary33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.